Iowa, 2020Flash Flood and Damaging Wind in Iowa, June 9 to 10, 2020
June 9 to 10, 2020 · NWS FSD · 5 events in 4 counties and zones
Additional severe thunderstorms developed near a slowly advancing cold front during the late afternoon and evening hours across southeast South Dakota and northwest Iowa. MLCAPE reached a bit over 1000 J/kg with marginal deep-layer shear at around 30 knots.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional severe thunderstorms developed near a slowly advancing cold front during the late afternoon and evening hours across southeast South Dakota and northwest Iowa. MLCAPE reached a bit over 1000 J/kg with marginal deep-layer shear at around 30 knots. A strong wake low developed within the stratiform region behind the main line of convection, and produced high winds and some damage in parts of northwest Iowa later in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 3:33 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 9, 3:33 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
433 PM CDT Tue Jun 9 2020
.SHORT TERM...(This Evening through Wednesday)
Issued at 359 PM CDT Tue Jun 9 2020
Cristobal continues to influence our region this afternoon as it
slides through the mid-Mississippi Valley. This is effectively
blocking the progression of our northern stream trough, which has
resulted in very little movement of the focus for rain from our
western CWA throughout today. As remnants of Cristobal continue to
lift northeast into the Great Lakes and weaken tonight, western
trough should be able to slowly push across our forecast area. This
should allow rainfall to gradually work eastward as well, though
portions of northwest Iowa may remain in a relative dry zone as the
rain lifts north through the I-29 corridor before shifting northeast
through Minnesota. Have already seen evidence of efficient rainfall
production up to 0.50 inch/hour, with localized higher rates in
small convective cells. Once the band starts moving east, should
progress enough that we don't see the continued training that we
have seen in our western counties over the past 18 hours. That along
with receptive dry ground should be able to handle expected rainfall
through tonight/Wednesday morning, thus no flood/flash flood watches
needed tonight.
As far as convective threat this evening, narrow dry area does have
locally higher surface vorticity and instability, as this area was
able to heat out much more than expected since Cristobal rain shield
largely remained east of the forecast area today. Not much for deep
layer shear in this area, as that is greater west of the main cool
front in eastern South Dakota. Deep warm layer with freezing levels
over 13kft, so also may be difficult to get large hail. However,
with the boundaries and higher DCAPE values, could see isolated
pulse storms produce stronger wind gusts or a brief spinup this
evening.
Aside from any severe/rain threat, strong post-frontal pressure
gradient will spread windy conditions across the region late this
afternoon and tonight. RAP/ARW soundings indicate 40-45kts atop the
mixed layer, briefly higher in some locations. With unidirectional
flow and cold advection, could see some of these gusts mix to the
surface. Have expanded the wind advisory northward to cover all
areas along/east of De Smet to Tyndall through tonight.
By tomorrow, could still see some light showers lingering in our far
east in the morning, but otherwise just looks like a breezy but
cooler day with highs largely in the lower 70s. While overall the
stronger gusts should diminish by daybreak or shortly after, some
models indicate potential for advisory level gusts to redevelop with
deeper mixing through the morning. Did not extend the headline to
cover this now due to uncertainty, but next shifts may want to
examine more closely.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 359 PM CDT Tue Jun 9 2020
Our slow-moving upper trough swings into the Great Lakes by
Wednesday evening, leaving us in northwest flow through the end
of the work week. While we cannot rule out some spotty light
afternoon showers if any subtle waves slide through this flow,
overall air mass is relatively dry, so will leave pops below
measurable from Wednesday night onward. Unlike a few days ago, the
operational GFS has come in line with warmer solutions for the
end of the week, so higher confidence in seasonable temperatures
for Thursday-Saturday.
By this weekend, upper ridge builds into the region, keeping us dry
and warmer through the weekend. Ridge begins to breakdown early next
week, and weak waves could bring spotty precip chances, but too much
disparity among the models to alter blended guidance pops at this
point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 428 PM CDT Tue Jun 9 2020
Showers and thunderstorms will spread across the area this evening
before diminishing after 06Z. Will see brief reduced visibility
in heavier rain along with MVFR ceilings. Northwesterly winds will
increase as the frontal boundary sweeps eastward, gusting around
30 to 35 kts through Wednesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 AM CDT Wednesday for SDZ071.
Wind Advisory until 4 AM CDT Wednesday for SDZ039-040-054>056-
060>062-065>070.
Wind Advisory until 10 PM CDT this evening for SDZ038-052-053-
058-059-064.
MN...Wind Advisory until 7 AM CDT Wednesday for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 AM CDT Wednesday for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 AM CDT Wednesday for NEZ014.
Wind Advisory until 4 AM CDT Wednesday for NEZ013.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Jun 9, 6:40 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
740 AM CDT Tue Jun 9 2020
SDZ038-039-050-052>054-057>060-063-064-101245-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
740 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Showers and thunderstorms will continue today, with some areas of
additional heavier rainfall around an inch possible. Some ponding of
water is possible in low-lying and poor drainage areas.
Northwest wind gusts from 35 to 45 mph are likely, especially this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-097-098-SDZ040-055-056-061-062-065>067-101245-
Lincoln-Lyon-Murray-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-
740 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered thunderstorms are likely today, likely to bring rainfall
from a half inch to inch through this evening.
Stronger northwest winds will develop by later afternoon and evening,
which could gust to 35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ068>070-101245-
Bon Homme-Yankton-Clay-
740 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for southeast South Dakota.
.DAY ONE...Today and tonight.
Occasional thunderstorms today will bring rainfall up to three
quarters of an inch to an inch. A few storms will likely bring some
stronger wind gusts, 40 to 50 mph.
Northwest winds will increase later this afternoon and into tonight,
gusting at times to 45 to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-021-022-032-MNZ081-089-090-101245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Nobles-Jackson-
740 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Scattered thunderstorms developing this afternoon or early this
evening will be capable of hail to half dollar size and wind gusts to
65 mph. A brief tornado is also possible.
North to northwest winds will increase tonight, gusting at times to
35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-031-NEZ014-SDZ071-101245-
Plymouth-Woodbury-Dakota-Union-
740 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered thunderstorms developing this afternoon or early this
evening will be capable of hail to half dollar size and wind gusts to
65 mph. A brief tornado is also possible.
North to northwest winds will increase later this afternoon and into
tonight, gusting at times to 45 to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NEZ013-101245-
Dixon-
740 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for northeast Nebraska.
.DAY ONE...Today and tonight.
Scattered thunderstorms developing this afternoon or early this
evening will be capable of hail to half dollar size and wind gusts to
65 mph. A brief tornado is also possible.
Northwest winds will increase later this afternoon and into tonight,
gusting at times to 45 to 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 9, 12:54 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
154 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG MOUNT VERNON 43.72N 98.26W
06/09/2020 DAVISON SD EMERGENCY MNGR
NUMEROUS TREES DOWN THROUGHOUT MOUNT VERNON.
TIME ESTIMATED FROM RADAR.
&&
PRLocal storm report, Jun 9, 12:56 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM TSTM WND DMG MITCHELL 43.73N 98.03W
06/09/2020 DAVISON SD EMERGENCY MNGR
NUMEROUS TREES DOWN THROUGHOUT MITCHELL.
TIME ESTIMATED FROM RADAR.
&&
PRLocal storm report, Jun 9, 1:55 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 2 W WAGNER 43.08N 98.34W
06/08/2020 E2.50 INCH CHARLES MIX SD PUBLIC
REPORT AND PHOTO FROM SOCIAL MEDIA.
&&
TRMLocal storm report, Jun 9, 3:33 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM TSTM WND DMG 3 SSW MOUNT VERNON 43.67N 98.29W
06/09/2020 DAVISON SD PUBLIC
BARN DESTROYED ALONG WITH DAMAGE TO HOME
ROOF AND SIDING.
&&
BALocal storm report, Jun 9, 4:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 2 NNW VIBORG 43.20N 97.10W
06/09/2020 E0.70 INCH TURNER SD PUBLIC
&&
BALocal storm report, Jun 9, 5:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 NW VIBORG 43.20N 97.12W
06/09/2020 TURNER SD TRAINED SPOTTER
TREE BRANCHES DOWN.
&&
BTEvent by event
3 high wind, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Sioux
- When
- June 9, 5:07 PM CST to 6:30 PM CST
- Where
- Sioux County, 0.42 mi E of Rock Vly to 0.59 mi E of Rock Vly
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.200, -96.292
Street flooding occurred to a couple feet of depth. Property damage costs are rough estimates.
Thunderstorm Wind, Clay
- When
- June 9, 7:01 PM CST to 7:03 PM CST
- Where
- Clay County, 0.5 mi W of (3se)spencer Muni Ar
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.170, -95.210
Automated weather station SPW 3 miles west northwest of Spencer measured a peak wind gust of 72 mph.
High Wind, Ida
- When
- June 9, 11:15 PM CST to 11:45 PM CST
- Where
- Ida forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
An 8 inch diameter tree limb was dislodged and landed on a parked car in Battle Creek, totaling the vehicle. Property damage costs are rough estimates.
High Wind, Ida
- When
- June 9, 11:30 PM CST to June 10, 12:00 AM CST
- Where
- Ida forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Numerous tree limbs 4 to 6 inches in diameter were down throughout the western side of Ida Grove. Property damage costs are rough estimates.
High Wind, Buena Vista
- When
- June 10, 12:00 AM CST to 12:05 AM CST
- Where
- Buena Vista forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Automated weather station SLB near Storm Lake measured a peak wind gust of 58 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905600, 905601, 907247, 907251, 907244.